Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Cleveland, OH

July 7, 2003Erie County, Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 7, 2003, 3:05 PM EDT for Erie County, Huron County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 3:05 PM EDT (19:05 UTC)
Expired
Jul 7, 2003, 3:45 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Erie County, OH, Huron County, OH

The radar

The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS51 KCLE 071905
SVRCLE
OHC043-077-071945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
306 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO...
  HURON COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
  MILAN TO 3 MILES SOUTHWEST OF WILLARD...OR ALONG A LINE EXTENDING
  FROM 11 MILES NORTHEAST OF SANDUSKY TO 17 MILES SOUTHWEST OF
  NORWALK...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MILAN
  NEW LONDON
  NORWALK
  PLYMOUTH
  WAKEMAN
  WILLARD

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4148 8266 4141 8257 4141 8241 4144 8235
          4137 8234 4106 8234 4106 8243 4100 8244
          4099 8282 4114 8283 4145 8267 4146 8265

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 7, 2:33 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
233 PM EDT MON JUL 7 2003

CONVECTIVE COMPLEXES SHUD CONT TO DROP ESE CROSSING MNLY SWRN HALF
OF CWA INTO WED SO WL SHOW HIER POP AND QPF THERE THRU THEN.  FOR
NOW NOT BUYING ETA BAND OF HI QPF ACRS LERI AREA TUE NITE AS ETA
FREQUENTLY DOESNT PROPAGATE CONVECTION FAR ENUF SE IN THESE
SITUATIONS. WL NEED TO MENTION SVR POTNL FOR SWRN HALF OF CWA.

SOME POTNL FOR FLOOD WATCH FOR SRN COS...BUT CURRENT BOW WL BE MOVG
TOO QUICKLY TO LAY DOWN MUCH PRECIP. BNDRY ON SRN EDGE OF THIS
COMPLEX WL BE S OF CWA SO MOST OF CWA TO BE RELATIVELY CALM FOR A
GUD WHILE THIS EVE. THINK BEST THING IS TO HOLD OFF AND LET EVE OR
MID SHIFT WATCH AND SEE IF NEW COMPLEX FORMS AND WHERE IT HEADS FOR
TO PUT UP ANY NEEDED FFAS.

FOR XTDD...ETA AND GFS CONT TO DIFFER A BIT ON HOW FAR CDFNT PUSHES
SE ACRS OH AND WHETHER THERE WL BE WV OF LOW PRES LATE WED MOVG ACRS
OH. WL SPLIT THE DIFF AND KP SML CHC FOR SHRA/TSRA GOING SRN ZONES
WED NITE THEN SPREAD GUD CHC BACK ACRS CWA ON THU THRU THU
NITE...BRINGING BACK EDGE ACRS WRN ZONES BY DAYBREAK FRI.  UPR
TROF/SFC TROF ON FRI WL PROB TRIGGER SCT CONVECTION SO WL CARRY CHC
THEN ALL AREAS.  WUD LIKE TO KP WEEKEND DRY BUT THERE NOW DOES
APPEAR THAT THERE MAY BE ENUF TROFFINESS AND MSTR LEFT BHD FOR PSBL
LINGERING DAILY INSTABILITY CONVECTIVE SHRA.

.CLE...
OH...SVR TSTM WATCH TIL 6 PM FOR N CNTRL OH.
PA...NONE.

ADAMS
Hazardous weather outlook, Jul 7, 6:17 AM EDT, 8 hours 48 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT APPEARS TO BE THE THREAT FOR STRONG,
DAMAGING WINDS.  LOCALLY HEAVY RAINS ARE ALSO QUITE POSSIBLE
RESULTING IN LOCALIZED FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST TUESDAY.  THE RISK FOR FLOODING WILL ALSO CONTINUE OVER AREAS
THAT RECEIVE HEAVY RAINS IN A SHORT PERIOD OF TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 1:08 PM EDT, 1 hour 57 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
108 PM EDT MON JUL 7 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF
NORTHERN OHIO EXCEPT ASHTABULA COUNTY UNTIL 6 PM EDT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS MOVED INTO
NORTHWEST OHIO EARLY THIS AFTERNOON. THIS LINE IS EXPECTED
TO PUSH QUICKLY ACROSS THE STATE DURING THE AFTERNOON.

MOST AREAS WILL SEE THESE STORMS PASSING THROUGH BRINGING HEAVY
RAIN AND DEADLY LIGHTENING STRIKES. STRONG WINDS WILL ALSO ACCOMPANY
SOME OF THESE STORMS.

PEOPLE SHOULD MAINTAIN A CLOSE WEATHER WATCH THIS AFTERNOON AND TAKE
NECESSARY PRECAUTIONS AS THESE STORMS APPROACH.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:23 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 1:23 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 1:23 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 1:25 PM EDTSevere Thunderstorm WarningCLELucas, Wood65 min
Jul 7, 1:53 PM EDTSevere Thunderstorm WarningCLEHancock67 min
Jul 7, 2:04 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky56 min
Jul 7, 2:11 PM EDTSevere Thunderstorm WarningCLEErie, Huron49 min
Jul 7, 2:18 PM EDTSevere Thunderstorm WarningCLESeneca42 min
Jul 7, 2:28 PM EDTSevere Thunderstorm WarningCLEWyandot62 min
Jul 7, 2:39 PM EDTSevere Thunderstorm WarningCLEPortage, Summit66 min
Jul 7, 2:43 PM EDTSevere Thunderstorm WarningCLELorain47 min
Jul 7, 2:51 PM EDTSevere Thunderstorm WarningCLECrawford, Marion54 min
Jul 7, 2:58 PM EDTTornado WarningCLEPortage32 min
Jul 7, 3:00 PM EDTSevere Thunderstorm WarningCLECuyahoga45 min
Jul 7, 3:12 PM EDTSevere Thunderstorm WarningCLEMorrow, Richland63 min
Jul 7, 3:24 PM EDTTornado WarningCLEMahoning66 min
Jul 7, 3:27 PM EDTSevere Thunderstorm WarningCLEMedina48 min
Jul 7, 3:29 PM EDTTornado WarningCLESummit61 min
Jul 7, 3:32 PM EDTSevere Thunderstorm WarningCLELorain28 min
Jul 7, 3:34 PM EDTSevere Thunderstorm WarningCLEAshland41 min
Jul 7, 3:47 PM EDTTornado WarningCLEPortage43 min
Jul 7, 3:54 PM EDTSevere Thunderstorm WarningCLEKnox51 min
Jul 7, 3:54 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne66 min
Jul 7, 4:02 PM EDTSevere Thunderstorm WarningCLEStark58 min
Jul 7, 4:13 PM EDTSevere Thunderstorm WarningCLEMedina17 min
Jul 7, 4:29 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Summit61 min
Jul 7, 4:41 PM EDTFlash Flood WarningCLEMahoning, Portage3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.